Does anyone feel like their scalp hurts as if you had your hair pulled back in a ponytail holder all day? I know its winter, but my scalp is not flaking or itching, just aches from time to time. I've been on 400 MG Gleevec for 15 months, but also on diuretic meds as well. My white count is a little below the normal and am a little anemic. Anyone else experiencing this?
My scalp hurts - feels like I've had my hair in a ponytail all day?
Posted 25 January 2011 - 12:16 PM
Wow-- I thought I was the only weird one. This was one of my symptoms when I was diagnosed. The top of my head hurt so badly. I told my ONC it was as if I jumped up and down on the bed-- and hit my head on the ceiling repetitively! I assumed that it was my excessive platelet count- (2 million at diagnosis). After 4+ years on gleevec, this symptom is nearly gone-- however every now and then I notice that spots in my scalp do ache, and I notice it mostly when I am washing my hair.
Posted 25 January 2011 - 12:40 PM
Wow I can't believe someone posted this. I have been having a rough month and I thought my scalp pain was another bizarre issue I was having. I do pull my hair back in a ponytail but sections of the top of my head have been hurting. I was wondering if I was pulling it too tight or did I bump it on something and can't remember what? I have been massaging my scalp because I had read in a post of Trey's, I think, about scalp pain, and if my memory is working today, he mentioned massaging the scalp. Maybe if I massage my head enough I will stimulate my memory cells ...
Come on spring!
Posted 25 January 2011 - 12:45 PM
Here is Trey's post -
Our TKI drugs cause itching, also called pruritus. Sometimes it feels like it is "en fuego" (on fire). This is because the TKI drugs work by inhibiting rapidly growing cells, which defines leukemia and cancer in general. As an unintended side effect, TKI drugs also inhibit other rapidly growing cells in the body. The fastest growing cells (except for blood cells) are skin and hair folicles. As we have noted many times, we have skin rashes and scalp rashes, and they itch. The TKI is inhibiting the normal function of some skin and hair follicle cells, and they don't like it. They send out signals to the nerves saying "I'm not happy, so to get your attention, I want to be massaged". So the skin and hair follicles are expressing their unhappiness in the form of itch signals. TKI drugs inhibit the BCR-ABL, but the itch is caused by inhibiting the c-Kit and/or PDGF, which we do not need to have inhibited, but they look a lot like the BCR-ABL to TKI drugs.
For me, there are two side effects that have been my constant "friends" for these past 5 years. Namely, they are muscle cramps and scalp itching. These two do not respond to anything I do, at least not for very long. The muscle cramps and I have reached a general agreement that as long as I do not bend in weird directions, they will behave to some degree. The scalp itch and I are not in agreement on any part of any truce or anything. It is an enemy of the people and I am therefore its enemy, because I am people. The best I can do is rub lightly only with the palm (never fingernails) a few times each waking hour. Some people use antihistimines. I have also used a prescription skin desensitizer foam, but I got tired of using it. Besides, it has "drug interactions" with my Brylcreem, and I cannot live without my Brylcreem for the following reasons:
For the ladies who cannot use Brylcreem, you might want to try this to stop the itch:
Anyway, scalp itch and I are declared enemies.
Posted 25 January 2011 - 12:46 PM
This is exactly what I feel when I get this-- the feeling as if I bumped my head! LOL--I have heard all my life "have you bumped your head?" Prophetic!
Posted 25 January 2011 - 12:54 PM
My head doesn't flake or itch either, it's just the feeling I have a bruise on my head and it actually hurts to move my hair in that area. I'm thinking Trey's thoughts may still play a part in the scalp discomfort.
Posted 25 January 2011 - 04:24 PM
The itch and pain feel like they are "deep" like a bruise because they go down into the base of the hair folicles, which are rather deep in skin thickness terms.
I think when the new TKI drug Bosutinib is approved it will relieve a lot of the itching and skin problems because it does not inhibit the c-Kit and PDGFR enzymes as all current TKI drugs do.
I also believe that Phil has sensations of his hair feeling like a huge ostrich feather is growing out of the top of his head. Possibly linked to smoking Gogi berries while at Cambridge. The smell of burning Gogi berries apparently attract ostriches as they emit an aura similar to that of an ostrich in heat.
Posted 25 January 2011 - 08:22 PM
Why, y'all, I believe that our esteemed colleague, Mr. Trey from Texas may be burning and inhaling a bit of something himself, with all these silly comments about feathers and gogi berries and such...............
Posted 26 January 2011 - 02:29 AM
I'm reliably informed that he's just 'high on life'. Strange, but true.
My sympathies for anyone who is suffering from scalp itch or IPT syndrome (imaginary pony tale), but I bet there are many others who, like me, didn't have any strange feelings in their scalp at all ... until they started reading this thread ! Now even my eyebrows are itching!
Posted 05 April 2012 - 01:52 PM
I have been feeling the same thing for over a week now. I am scared to do too much to my hair cause It feels like if i do it may fall out. but it hurts and burns. I am at a point where I do not know what my count is exactly but i am catching every illness around and thinking about using a mask. I am on 400 mg gleevec daily and the side effects are so bizzare that it is hard to say that it is happening. I feel like i must be imagining them.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users